Missouri, 2017

Hail and Damaging Wind in Missouri, May 30, 2017

May 30, 2017 · NWS EAX · 4 events in 2 counties and zones

On the afternoon and evening of May 30 a few storms rolled through eastern Kansas and western Missouri, producing some marginally severe hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon and evening of May 30 a few storms rolled through eastern Kansas and western Missouri, producing some marginally severe hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 1:31 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 30, 1:31 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
231 PM CDT Tue May 30 2017

.Discussion...
Issued at 231 PM CDT TUE MAY 30 2017

Currently watching an area of congested cumulus trying to develop
near Topeka, which appears to be forming at the leading edge of a
moist tongue coming out of central KS. It's possible that a few
showers or storms could develop out of this activity and spread
into western MO over the next few hours, but a relatively dry
low-level airmass should keep instability rather low (1000 J/kg or
less) and cloud bases high. This should cut back on the potential
for organized strong storms, although deep layer shear values
around 40 to 50 kts could support some strong updrafts capable of
gusty downburst winds and perhaps some small hail. The potential
for these gusts to exceed 50 mph appears pretty low given the weak
instability.

A weak frontal boundary entering northern MO will stall near the
Missouri River tonight and move just slightly back north on
Wednesday. This feature will likely set the stage for more
organized thunderstorm development tomorrow evening as a weak
impulse moves in from the west. If storms move in early enough
while the airmass is still diurnally unstable, the combo of modest
instability and shear and the presence of the low level boundary
could support a few strong or severe storms with large hail and
damaging winds into Wednesday night, mainly along and just south
of the boundary which will be roughly from St. Joseph to Moberly.

Weak ridging will build in Thursday and will bring an end to
precipitation chances at least temporarily Thursday and Thursday
night. However a quick transition to quasi-zonal upper flow will
bring thunderstorm chances back to the region Friday and Friday
night, and last off-and-on into early next week. Most of these
rain chances will be instability driven in a weakly forced late
spring/early summer environment, so as of now there are no strong
signals of organized severe storms or heavy rain during this
period.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1221 PM CDT TUE MAY 30 2017

Isolated to scattered showers and storms are possible this
afternoon, mainly in a fairly focused area from near/just south of
Kansas City into the Columbia area. Otherwise VFR will be the
rule. Weak front/wind shift will bring winds around from the north
and then easterly late tonight and early Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Hawblitzel
Aviation...Hawblitzel
Hazardous weather outlook, May 30, 3:50 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Tue May 30 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Tue May 30 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to isolated severe storms are possible this afternoon and
 evening, mainly across a line extending from eastern Kansas to
 central and southern Missouri. Activity will be spotty and brief,
 though strong winds and large hail are possible within any storms
 which may develop.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Additional strong storms are possible Wednesday afternoon across
 eastern Kansas and west central Missouri. Hazards will include once
 again the potential for strong winds and isolated large hail. The
 active pattern will persist into the late week with multiple rounds
 of showers and thunderstorms expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 30, 2:45 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
345 PM CDT TUE MAY 30 2017

KSZ057-105-MOZ043-302130-
Johnson KS-Miami KS-Cass MO-
345 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI...SOUTH
CENTRAL JOHNSON AND WEST CENTRAL CASS COUNTIES UNTIL 430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spring Hill, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spring Hill, Peculiar, Louisburg, Cleveland, Freeman, Lake Annette,
West Line, Bucyrus and Chiles.

LAT...LON 3873 9487 3876 9482 3873 9445 3854 9455
TIME...MOT...LOC 2044Z 285DEG 19KT 3873 9482

CDB
Special weather statement, May 30, 3:26 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
426 PM CDT TUE MAY 30 2017

MOZ043-302200-
Cass MO-
426 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CASS COUNTY UNTIL 500 PM
CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 7 miles southwest of Harrisonville, moving southeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrisonville, Garden City, Archie, Freeman and Lake Annette.

LAT...LON 3847 9429 3846 9430 3847 9431 3847 9438
      3857 9455 3866 9452 3862 9414 3845 9427
TIME...MOT...LOC 2126Z 294DEG 26KT 3859 9447

CDB
Special weather statement, May 30, 3:47 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
447 PM CDT TUE MAY 30 2017

MOZ053-302230-
Bates MO-
447 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BATES COUNTY UNTIL
530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Adrian, moving southeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Adrian and Ballard.

LAT...LON 3843 9444 3847 9442 3841 9409 3823 9423
TIME...MOT...LOC 2146Z 303DEG 16KT 3843 9440

CDB

The radar

The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bates

When
May 30, 3:59 PM CST to 4:02 PM CST
Where
Bates County, Adrian
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -94.350

Power pole down on Plainview Drive.

Hail, Cass

When
May 30, 6:26 PM CST to 6:27 PM CST
Where
Cass County, 0.54 mi W of Drexel
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.480, -94.610

Hail, Bates

When
May 30, 6:42 PM CST
Where
Bates County, 0.54 mi W of Amsterdam
Measured
0.88 in hail
Reported by
State Official
Coordinates
38.350, -94.590

Hail, Bates

When
May 30, 7:30 PM CST
Where
Bates County, 1.38 mi S of Elkhart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -94.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704601, 704596, 704597, 704598.